• Users Online: 279
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2022  |  Volume : 8  |  Issue : 1  |  Page : 49-51

Topical steroid induced central serous chorioretinopathy- a rare side-effect


Department of Dermatology, Seth G.S. Medical college & KEM Hospital, Parel, Mumbai, Maharashtra, India

Date of Submission10-Sep-2021
Date of Acceptance13-Apr-2022
Date of Web Publication11-Jun-2022

Correspondence Address:
Paras Choudhary
Department of Dermatology, Seth G.S. Medical college & KEM Hospital, Parel, Mumbai, Maharashtra-400012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijdd.ijdd_40_20

Rights and Permissions

How to cite this article:
Choudhary P, Gole PV, Darkase BA, Malkar BV. Topical steroid induced central serous chorioretinopathy- a rare side-effect. Indian J Drugs Dermatol 2022;8:49-51

How to cite this URL:
Choudhary P, Gole PV, Darkase BA, Malkar BV. Topical steroid induced central serous chorioretinopathy- a rare side-effect. Indian J Drugs Dermatol [serial online] 2022 [cited 2022 Aug 8];8:49-51. Available from: https://www.ijdd.in/text.asp?2022/8/1/49/347291



Sir,

Topical corticosteroids are commonly used drug in dermatology practice. Topical steroid induced central serous chorioretinopathy (CSR) is rarely reported side-effect in the literature.[1],[2] Here we are reporting similar case report as dermatologists should be aware about this potential adverse effect since the inadvertent use of topical steroids, without proper monitoring, has become an unfortunate routine practice.

A 50-year-old male presented with lichen simplex chronicus on left foot since 15 years. He stated that he had been using multiple topical medications containing clobetasol proprionate (0.05%) and betamethasone diproprionate (0.05%) for past 10 years on and off. Since last 1 month, he had blurring of vision in his both the eyes. No history of ocular trauma and drug allergy was noted with non-contributory past medical, surgical and family history. Cutaneous examination revealed ill-defined, dry, scaly hyperpigmented plaque with central depigmentation over medial side of left foot [Figure 1]. Ophthalmological examination revealed his best corrected visual acuity measured was 6/18 in both the eyes. The intraocular pressure was normal and anterior segment examinations in each eye were unremarkable. Posterior segment examination of his both eye showed a large serous retinal detachment in the sub-foveal area on optical coherence tomography [Figure 2] & [Figure 3]. Fluorescein angiography revealed pooling of dye within each of the pigment epithelial detachments within the fovea of both the eyes [Figure 4] & [Figure 5]. In the late phase of the angiogram, bilateral multiple leaking spots were found.
Figure 1: Lichen simplex chronicus on medial side of the left foot

Click here to view
Figure 2 and 3: Fundus photographs showing subretinal fluid collection in left and right eye

Click here to view
Figure 4: Fluorescein angiogram of left eye showing ink blot pattern

Click here to view
Figure 5: Fluorescein angiogram of right eye showing hyperfluorescent area due to edema

Click here to view


The diagnosis of CSR was made and was attributed to patient’s use of the topical corticosteroids. Hence, topical steroids were stopped and the patient was started on topical tacrolimus (0.1%) ointment with antihistaminics. On 1 month follow-up, his vision improved to the baseline and the subretinal fluid had resolved.

CSR is a disease that appears to impair choroidal circulation to central retinal pigment epithelial cells causing serous detachment of the retina.[1] Stress, type-A personality, pregnancy and corticosteroids(oral, inhaled, intranasal sprays, epidural, intra-articular, topical dermal, and periocular) are the risk factors for CSR.[1],[2] Corticosteroids are known to cause CSR probably by increasing cAMP in retinal pigment epithelium cells, and hence changing the ionic pump function or by altering the permeability of blood aqueous barrier and disrupting the outer blood retinal barrier.[1] Still the exact role is unclear.[1],[2]It was suggested that steroid-induced CSR may be related to an idiosyncratic response rather than to a dose-dependent effect since very low doses can induce CSR episodes.[1]

Causality assessment using WHO-UMC scale and Naranjo’s algorithm categorized “probable” adverse drug reaction in this case.[3],[4] Rechallenge was not carried out because of ethical reasons.

CSR is generally a self-limiting condition, however careful observation and risk factor modification, focal laser photocoagulation, photodynamic therapy, eplerenone, spironolactone, topical NSAIDs, and intravitreal anti-vascular endothelial growth factor medications may have some treatment benefit.[5]

As topical corticosteroids are widely used drug, it is extremely important that clinicians should aware of this rare side-effect and should educate their patients about the potential side-effects of these medications. Dermatologists should be vigilant to advise prompt ophathalmological examination in patients on any steroid formulations to diagnose this rare side-effect.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
George S, Balan A A potential side effect of oral topical steroids: Central serous chorioretinopathy. Indian J Dent Res 2018;29:107-8.  Back to cited text no. 1
    
2.
Daruich A, Matet A, Dirani A, Bousquet E, Zhao M, Farman N, et al. Central serous chorioretinopathy: Recent findings and new physiopathology hypothesis. Prog Retin Eye Res 2015;48:82-118.  Back to cited text no. 2
    
3.
Who-umc.org. The Uppsala Monitoring Centre. Available from: http://www.who-umc.org/DynPage.aspx?id=22682. [Last accessed on 24 Sep 2010].  Back to cited text no. 3
    
4.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
    
5.
Nicholson B, Noble J, Forooghian F, Meyerle C Central serous chorioretinopathy: Update on pathophysiology and treatment. Surv Ophthalmol 2013;58:103-26.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed192    
    Printed8    
    Emailed0    
    PDF Downloaded13    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]